Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 1997, 12:47 AM CDT for Midland County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 1997, 12:47 AM CDT (05:47 UTC)
- Expired
- Apr 11, 1997, 1:35 AM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 12:47 AM CDT | Hail 0.75 | Greenwood, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 8:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 110547 RRA SVRMAF TXC329-110635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1247 AM CDT FRI APR 11 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 135 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...EASTERN MIDLAND COUNTY AT 1245 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 8 MILES SOUTHWEST OF STANTON OR 1 MILE NORTH OF GREENWOOD MOVING NORTHEAST AT 30 MPH. THIS STORM IS EXPECTED TO NEAR GREENWOOD IN THE NEXT FEW MINUTES. THIS STORM HAS A HISTORY OF PRODUCING 1 INCH OR LARGER HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THEV WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. $$ PENDERGRAST/EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:47 PM CDT, 10 hours earlier.
Area forecast discussion, Apr 10, 2:47 PM CDT, 10 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 246 PM CDT THU APR 10 1997 ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE CWA WITH ADAP INDICATING LI'S TO MINUS 6 WITH VERY LITTLE CAP IN A PLACE. FORECAST SOUNDINGS ACROSS WEST TEXAS SUGGEST CAPES TO 2000-2500 J/KG PER COORD WITH SPC. MEANWHILE DRYLINE IS CLOSE TO MTNS ATTM...HOWEVER WINDS AT GDP AND DWPTS SUGGEST DRYLINE IS BEGINNING TO MOVE E AND STILL EXPECT IT MOVE CLOSE TO MIDLAND BY EARLY EVENING. WARMEST TEMPS ATTM ARE IN WINKLER COUNTY SUPPORTING VERTICALLY ENHANCED CU FIELD AND BELIEVE IT IS JUST A SHORT MATTER OF TIME BEFORE TSTMS BEGIN TO RAPIDLY DEVELOP IN THIS AREA. LOW CLOUDS STILL IN PLACE ACROSS ERN HALF OF THE CWA AND CONVECTION IS LESS LIKELY ATTM AND SPC HAS RECENTLY ISSUED A TORNADO WATCH. CONVECTIVE THREAT WILL BE INCREASING FURTHER E HOWEVER AS CLOUDS ERODE ON WRN EDGE WITH DRYLINE AND UPPER TROF AXIS APPROACHING. SCATTERED MENTION OF SEVERE STILL WARRANTED TIL AROUND MIDNIGHT AS WINDS INCREASE ALOFT WITH MID-LEVEL DRYING WORKING INTO THE RGN AND AS ETA IS STILL FORECASTING CAPES TO 1500 J/KG BY 06Z. THEREAFTER MID-LEVEL TROF AXIS BEGINS TO SWING THRU SHIFTING WINDS TO THE W. THIS WILL ALLOW FOR COLD FRONT CURRENTLY IN THE TX PANHANDLE TO DROP S INTO THE PB BY TMRW AFTERNOON. ETA IS INDICATING MUCH COOLER TEMPS WITH PASSAGE OF THE MID-LEVEL TROF AND ASSOCD PAC COLD FRONT. TEMPS DIFFICULT DO TO TIMING OF FROPA AND WILL GO SLIGHTLY BELOW FWC AND ABOVE ETA AS SIGNIFICANT DOWNSLOPE WARMING OCCURS IN ADVANCE OF FRONT IN TX PANHANDLE. COORD WITH LBB AND SPC. MAF 48/63 40/10 CNM 43/70 10/0 MRF 39/66 10/0 P07 53/80 40/10 MURDOCH/BRITE
In the hours before
Local storm report, Apr 10, 10:09 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1010 PM CDT THU APR 10 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM SEMINOLE TX 1.75 INCH HAIL
04/10/97 GAINES
535 PM 7 ENE SEMINOLE TX TORNADO
04/10/97 GAINES POWERLINES DOWNED...SHED
DESTROYED...ABOUT 3 MILES N
OF FAIRVIEW ALONG F.M. 1429
REPORTED BY SPOTTER
620 PM WELCH TX 1.75 INCH HAIL
04/10/97 DAWSON
955 PM GREENWOOD TX 1.00 INCH HAIL
04/10/97 MIDLANDLocal storm report, Apr 10, 10:10 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1010 PM CDT THU APR 10 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM SEMINOLE TX 1.75 INCH HAIL
04/10/97 GAINES
535 PM 7 ENE SEMINOLE TX TORNADO
04/10/97 GAINES POWERLINES DOWNED...SHED
DESTROYED...ABOUT 3 MILES N
OF FAIRVIEW ALONG F.M. 1429
REPORTED BY SPOTTER
620 PM WELCH TX 1.75 INCH HAIL
04/10/97 DAWSON
955 PM GREENWOOD TX 1.00 INCH HAIL
04/10/97 MIDLANDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 9:53 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 32 min |
| Apr 10, 10:59 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| Apr 10, 11:02 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 43 min |
| Apr 10, 11:51 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 49 min |
| Apr 10, 11:57 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 48 min |
| Apr 11, 12:02 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 48 min |
| Apr 11, 12:08 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 62 min |
| Apr 11, 12:34 AM CDT | Severe Thunderstorm Warning | MAF | Crane | 51 min |
| Apr 11, 12:51 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 64 min |
| Apr 11, 1:02 AM CDT | Severe Thunderstorm Warning | MAF | Howard | 48 min |
| Apr 11, 1:32 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 48 min |
| Apr 11, 1:42 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 48 min |
| Apr 11, 2:02 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.